Heart Disease, Recent Cancer, Hepatitis C Raise Fracture Risk in People With HIV
June 16, 2017
Cardiovascular (heart) disease, a recent non-AIDS cancer and hepatitis C virus (HCV) infection each raised the risk of fracture (a broken bone) in a large study of people with HIV across Europe. Tenofovir disoproxil fumarate (TDF, Viread), an antiretroviral (anti-HIV drug) being replaced by a similar agent, also raised chances of fracture. No antiretroviral affected chances of osteonecrosis, which is bone breakdown resulting from poor blood flow.
Studies indicate that people with HIV run up to a three times higher risk of fracture than the general population. Osteonecrosis of the femoral head (ball at the top of the thigh bone) also affects a higher proportion of people with HIV. Bone density drops when people start antiretroviral therapy, and that could contribute to fracture and osteonecrosis. Many previous studies link TDF (a part of Atripla, Stribild and other multidrug pills) to declining bone density.
Researchers working with EuroSIDA, a mostly European study group, conducted this analysis to assess the impact of anti-HIV drugs on fracture and osteonecrosis and to pinpoint other factors that raised the risk of these bone problems. They included EuroSIDA members at least 16 years old who made study visits starting in January 2004. Study participants make two visits yearly for checkups and reports on their health and behavior. Researchers used a standard statistical method to identify individual risk factors for fracture and osteonecrosis, including each antiretroviral. They classified antiretroviral use as ever, current or cumulative (total time taking a drug).
The study included 11,820 people with HIV, 75% of them men. Median (midpoint) age of the group stood at 41 years and median pretreatment CD4 count at 440. During the follow-up period, 496 people had 619 fractures to yield an incidence rate of 7.2 per 1000 person-years (meaning about seven of every 1000 people had a fracture each year). Osteonecrosis of the femoral head developed 89 times in 73 people for an incidence rate of one per 1000 person-years.
Statistical analysis determined that numerous individual factors raised the fracture risk, regardless of whatever other risk factors a person had: older age, lower body mass index (a weight measure), injecting illegal drugs, HCV infection, prior fracture, prior osteonecrosis of the femoral head, non-AIDS cancer in the last 12 months and recent cardiovascular disease. Higher current CD4 count and nonwhite race lowered the fracture risk. Factors linked to a higher risk of osteonecrosis were white race, lower nadir (lowest-ever) CD4 count, prior osteonecrosis, prior fracture and prior AIDS.
Among all antiretrovirals studied, none had an independent impact of osteonecrosis risk. Only TDF raised the fracture risk. Ever using TDF made a fracture 40% more likely, and currently using TDF made a fracture 25% more likely. Cumulative TDF did not affect fracture risk. Next, the researchers limited the analysis to fractures probably resulting from low bone density. This analysis did not link ever, current or cumulative TDF use to fracture risk.
This study confirms several already known risk factors for fracture and osteonecrosis: older age, low weight, white race, HCV infection, injecting drugs, lower pretreatment CD4 count and prior fracture or osteonecrosis. Two new fracture risk factors emerged: recent cardiovascular disease and recent non-AIDS cancer. The researchers suggest treatments for cancer and cardiovascular disease could explain those links. Another possibility is that fractures and these diseases may share certain causes.
Although the study tied TDF use to overall fracture risk, there was no link between TDF and fractures caused by low bone density -- a particular concern in people with HIV. TDF use has become less frequent since tenofovir alafenamide (TAF) became available. TAF (included in Genvoya, Odefsey and Descovy) appears not to affect bones as much as TDF does.
Mark Mascolini writes about HIV infection.
This article was provided by TheBody.com.
Add Your Comment:
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)